Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 25, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 20, 2018, 2:02 AM CST for 17 counties in Kansas. It took effect at Dec 20, 2018, 12:00 PM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2018, 2:02 AM CST (08:02 UTC)
- In effect from
- Dec 20, 2018, 12:00 PM CST
- Expired
- Dec 20, 2018, 5:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512 WWUS73 KICT 200802 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 202 AM CST Thu Dec 20 2018 KSZ032-033-047>053-067>069-082-083-091>093-202215- /O.NEW.KICT.WI.Y.0025.181220T1800Z-181220T2300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 202 AM CST Thu Dec 20 2018 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from noon today to 5 PM CST this afternoon. * Winds...North 25 to 30 mph with gusts up to 45 mph. * Timing...during the afternoon hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jakub
1 follow-up statement
738 WWUS73 KICT 202304 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 504 PM CST Thu Dec 20 2018 KSZ032-033-047>053-067>069-082-083-091>093-210015- /O.EXP.KICT.WI.Y.0025.000000T0000Z-181220T2300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 504 PM CST Thu Dec 20 2018 ...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 5PM... The north to northwest winds will slowly diminish after sunset. North o northwest winds will still gust to around 25 mph until the sun sets. $$ Ketcham
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 19, 11:41 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Dec 19, 11:41 PM CST, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1141 PM CST Wed Dec 19 2018 .UPDATE... Issued at 941 PM CST Wed Dec 19 2018 Surface trough/wind shift has moved through all but extreme SE KS at this time. Drier air and scouring of the lower level moisture is lagging about an hour or two after the trough, with surface dewpoints falling into the middle 30s. The drier air moves in, expect low clouds and even the mid cloud will slowly shift east of the forecast area. NW flow will dominate the weather pattern for the next 24 hours. Current VAD wind profile over KICT shows winds at 2-4k feet agl are 30 to 40 kts. Expect some of these winds to slowly begin to mix into the boundary layer late tonight and certainly during the day on Thu. So expect winds on Thu to see sustained winds of 30 mph and possibly some gusts to 45 mph, as bufkit soundings suggest mixing to 3-4k feet. Ketcham && .SHORT TERM...(This evening through Saturday night) Issued at 314 PM CST Wed Dec 19 2018 This afternoon, a 140kt jet continues to carve out a longwave trough across the middle of the country. At the base of that trough, an upper level low is slowly moving east across eastern Oklahoma. At the surface, a cold front stretches from Minnesota to Texas. Ahead of that front, continued low-level moisture advection has lead to areas of low clouds, with some patchy, dense fog still being observed. Surface temperatures continue to rise but so do dewpoints thus the low stratus deck east of the Kansas Turnpike will likely remain in place until the low-level flow begins to veer to the W/NW near/behind the cold front. To the north of the upper low, a narrow deformation band of rain has developed in an area of increasing low/mid level convergence likely aided by some weak low-level frontogenesis. This band of rain will continue to develop northeast mainly impacting southeast Kansas along and east of a Sedan to Fredonia line. While not overly intense, there could be a period of moderate rain within this band. As the cold front approaches, the band of rain may expand in coverage some but still mainly impact southeast Kansas (where the greatest depth of moisture, convergence, and large scale ascent is focused). In the wake of the front, the main concern will be increasing winds and, consequently, fire weather concerns. Northerly winds in the 850-925mb layer will increase markedly this evening and continue into Thursday afternoon, although they should wane some through the day Thursday. Mostly sunny skies combined with colder temps aloft should allow steep lapse rates and modest mixing by late morning/early afternoon. Models suggest mixing may be a bit deeper than originally anticipated, especially with sunny skies and some added downslope warming effects. While the strongest winds aloft may be offset some from peak heating, the steep lapse rates and modest mixing will likely allow widespread wind gusts of 30-45 mph. A few 45+ mph gusts cannot be ruled out. If confidence in higher gusts increases, a Wind Advisory may be needed for portions of the area, especially south-central Kansas where the winds aloft will be strongest. The gusty winds will lead to a very high grassland fire danger for most, if not all, of the area on Thursday. Martin After Thursday, there is little concern in the short term period. T he next trough will come onshore into the Pacific Northwest and southern Canada on Thursday into Friday. This will move east to bring a wave across Kansas on Friday into Saturday. Temperatures are expected to stay in the upper 40s to lower 50s on Friday. Winds will definitely be less than Thursday with speeds closer to 5 to 10 mph. VP .LONG TERM...(Sunday through Wednesday) Issued at 314 PM CST Wed Dec 19 2018 Challenges: Precipitation chances and timing for Tuesday and Wednesday Another wave will move through on Sunday. There is a chance of a mix of rain and snow after midnight (Sat night/Sun) for central and portions of south central Kansas. Temperatures are going to stay in the mid to upper 40s for Sunday and Monday. A more potent and system to watch will come onshore on Tuesday. This system will dive to the Desert Southwest then head northeast on Wednesday. A deepening trend continues to occur with each model run. There is the potential of a negatively tilted trough which certainly peaks the interest in the potential intensity. The models remain different though with the GFS showing a faster solution opposed to the ECMWF. These respective differences make the forecast for precipitation chances and timing difficult. Confidence is low for this time period. However, it could be noted that there may be an impact to travel depending on where you're headed on Christmas or the day after Christmas (Tuesday or Wednesday). A mix of rain and snow is possible in the overnight hours mainly from central Reno County to Kansas City. Rumbles of thunder may be heard further south along the Kansas/Oklahoma border and areas south; expansion could occur depending on the evolution of this system. Chances for precipitation have once again been adjusted based on the latest guidance. Please stay tuned for updates with this forecast especially given the possible impacts to travel. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1140 PM CST Wed Dec 19 2018 Expect VFR conditions for the region overnight. The only concern will be winds increasing to 15 to 20kts from the NW and some low level wind shear out of the NW possibly as high as 45 kts for the overnight hours. The mid level winds that led to the low level wind shear overnight will slowly mix to the surface on Thu, which may lead to winds gusts 30-38 kts as drier air moves across the region. Ketcham && .FIRE WEATHER... Issued at 314 PM CST Wed Dec 19 2018 Increased fire weather concerns are expected on Thursday, especially late-morning through late-afternoon, thanks to strong, gusty northerly winds. During that period, wind gusts of 30-45 mph will be common, leading to a very high grassland fire danger. The area of greatest concern looks to be south-central through southeast Kansas where the gusty winds will be collocated with the greatest precipitation departures from normal. In that area, the grassland fire danger may approach the extreme category. For now, though, widespread extreme conditions are not anticipated and for this reason we will hold off on issuing any Red Flag Warnings. This potential will need to be monitored, though, given the recent drier- than-normal conditions. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 37 51 29 53 / 10 0 0 0 Hutchinson 34 51 26 52 / 0 0 0 0 Newton 35 48 27 51 / 10 0 0 0 ElDorado 35 49 29 51 / 20 0 0 0 Winfield-KWLD 36 51 28 53 / 20 0 0 0 Russell 32 50 24 53 / 0 0 0 0 Great Bend 33 50 24 54 / 0 0 0 0 Salina 34 50 27 51 / 0 0 0 0 McPherson 34 50 25 51 / 0 0 0 0 Coffeyville 38 51 30 51 / 60 0 0 0 Chanute 37 49 29 49 / 50 0 0 0 Iola 37 47 30 48 / 50 0 0 0 Parsons-KPPF 38 50 30 50 / 60 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ketcham SHORT TERM...RM/VJP LONG TERM...VJP AVIATION...Ketcham FIRE WEATHER...RM
Hazardous weather outlook, Dec 19, 3:52 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CST Wed Dec 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CST Wed Dec 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very high grassland fire danger is expected for the entire area on Thursday with northwest wind gusts around 40 mph likely. Outdoor burning is not recommended. A weak weather system could bring a rain and snow mix to the area late Saturday night into Sunday. There is another chance for a mix of rain and snow on Tuesday night into Wednesday northwest of the Kansas Turnpike. Please stay tuned for updates especially with the second system for the day after Christmas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.